A Survey of Semidefinite Programming Approaches to the Generalized Problem of Moments and Their Error Analysis

  • Etienne de Klerk
  • Monique LaurentEmail author
Part of the Association for Women in Mathematics Series book series (AWMS, volume 20)


The generalized problem of moments is a conic linear optimization problem over the convex cone of positive Borel measures with given support. It has a large variety of applications, including global optimization of polynomials and rational functions, option pricing in finance, constructing quadrature schemes for numerical integration, and distributionally robust optimization. A usual solution approach, due to J.B. Lasserre, is to approximate the convex cone of positive Borel measures by finite dimensional outer and inner conic approximations. We will review some results on these approximations, with a special focus on the convergence rate of the hierarchies of upper and lower bounds for the general problem of moments that are obtained from these inner and outer approximations.



This work has been supported by European Union’s Horizon 2020 research and innovation programme under the Marie Skłodowska-Curie grant agreement 813211 (POEMA).

The authors would like to thank Fernando Mario de Oliveira Filho for insightful discussions on the duality theory of the GPM.

Note Added in Proof Some of the above mentioned questions have been recently addressed. In particular, the results in Table 2 for the inner approximation bounds have been sharpened. Namely, the convergence rate in O(1∕r2) has been extended for the sphere in [15] and for the hypercube equipped with more measures in [55]. A sharper rate in \(O(\log ^2r/r^2)\) for convex bodies and in \(O(\log r/r)\) for compact sets with an interior condition is shown in [55]. In addition, the convergence rate O(1∕r2) is shown in [23] for the outer approximation bounds in the case of the unit sphere.


  1. 1.
    Akhiezer, N.I. The Classical Moment Problem. Hafner, New York (1965)zbMATHGoogle Scholar
  2. 2.
    Barvinok, A. A Course in Convexity. Graduate Study in Mathematics, Volume 54, AMS, Providence, Rhode Island (2002)Google Scholar
  3. 3.
    Bayer, C., and Teichmann, J. The proof of Tchakaloff’s theorem. Proceedings of the American Mathematical Society, 134:3035–3040 (2006)MathSciNetCrossRefGoogle Scholar
  4. 4.
    Ben Tal, A., and Nemirovski, A. Lectures on Modern Convex Optimization: Analysis, Algorithms, and Engineering Applications. MPS/SIAM Series on Optimization, 2, SIAM (2001)Google Scholar
  5. 5.
    Castella, M. Rational optimization for nonlinear reconstruction with approximate 0 penalization. Preprint version available at arXiv:1808.00724 (2018)Google Scholar
  6. 6.
    Cools, R. An encyclopaedia of cubature formulas, J. Complexity, 19, 445–453 (2003).MathSciNetCrossRefGoogle Scholar
  7. 7.
    Curto, R.E., and Fialkow, L.A. Solution of the truncated complex moment problem for flat data, Memoirs of the American Mathematical Society 119 (568) (1996)MathSciNetCrossRefGoogle Scholar
  8. 8.
    Dai, F., and Xu, Y. Approximation Theory and Harmonic Analysis on Spheres and Balls, Springer, New York (2013)CrossRefGoogle Scholar
  9. 9.
    De Klerk, E., Hess, R., and Laurent, M. Improved convergence rates for Lasserre-type hierarchies of upper bounds for box-constrained polynomial optimization. SIAM Journal on Optimization 27(1), 347–367 (2017)MathSciNetCrossRefGoogle Scholar
  10. 10.
    De Klerk, E. The complexity of optimizing over a simplex, hypercube or sphere: a short survey. Central European Journal of Operations Research, 16(2), 111–125 (2008)MathSciNetCrossRefGoogle Scholar
  11. 11.
    De Klerk, E., Lasserre, J.B., Laurent, M., and Sun, S. Bound-constrained polynomial optimization using only elementary calculations. Mathematics of Operations Research, 42(3), 834–853 (2017)MathSciNetCrossRefGoogle Scholar
  12. 12.
    De Klerk, E., Laurent, M. Error bounds for some semidefinite programming approaches to polynomial minimization on the hypercube. SIAM Journal on Optimization 20(6), 3104–3120 (2010)MathSciNetCrossRefGoogle Scholar
  13. 13.
    De Klerk, E., Laurent, M. Comparison of Lasserre’s measure-based bounds for polynomial optimization to bounds obtained by simulated annealing. Mathematics of Operations Research, to appear. Preprint version available at (2017)
  14. 14.
    De Klerk, E., Laurent, M. Worst-case examples for Lasserre’s measure–based hierarchy for polynomial optimization on the hypercube. Mathematics of Operations Research, to appear. Preprint version available at (2018)
  15. 15.
    de Klerk, E., Laurent, M. Convergence analysis of a Lasserre hierarchy of upper bounds for polynomial minimization on the sphere. arXiv:1904.08828 (2019)Google Scholar
  16. 16.
    De Klerk, E., Laurent, M., and Parrilo, P. On the equivalence of algebraic approaches to the miniization of forms on the simplex. In D. Henrion and A. Garulli (eds), Positive Polynomials in Control, 121–133, Springer (2005)Google Scholar
  17. 17.
    De Klerk, E., Laurent, M., and Parrilo, P. A PTAS for the minimization of polynomials of fixed degree over the simplex. Theoretical Computer Science, 361(2-3), 210–225 (2006)MathSciNetCrossRefGoogle Scholar
  18. 18.
    De Klerk, E., Laurent, M., Sun, Z. Convergence analysis for Lasserre’s measure-based hierarchy of upper bounds for polynomial optimization. Mathematical Programming Series A 162(1), 363–392 (2017)MathSciNetCrossRefGoogle Scholar
  19. 19.
    De Klerk, E., Laurent, M., Sun, Z., and Vera, J. On the convergence rate of grid search for polynomial optimization over the simplex. Optimization Letters, 11(3), 597–608 (2017)MathSciNetCrossRefGoogle Scholar
  20. 20.
    De Klerk, E., Postek, K., and Kuhn, D. Distributionally robust optimization with polynomial densities: theory, models and algorithms. Preprint version available at arXiv:1805.03588 (2018)Google Scholar
  21. 21.
    Doherty, A.C., Wehner, S. Convergence of SDP hierarchies for polynomial optimization on the hypersphere. arXiv:1210.5048v2 (2013)Google Scholar
  22. 22.
    Dunkl, C.F., and Xu., Y. Orthogonal Polynomials of Several Variables, Cambridge University Press (2001)Google Scholar
  23. 23.
    Fang, K., Fawzi, H. The sum-of-squares hierarchy on the sphere, and applications in quantum information theory. Preprint (2019)Google Scholar
  24. 24.
    Faybusovich, L. Global optimization of homogeneous polynomials on the simplex and on the sphere. In C. Floudas and P. Pardalos (eds), Frontiers in Global Optimization, Kluwer (2003)Google Scholar
  25. 25.
    Folland, G.B. How to integrate a polynomial over a sphere? The American Mathematical Monthly, 108(5), 446–448 (2001)MathSciNetCrossRefGoogle Scholar
  26. 26.
    Henrion, D., Lasserre, J.B., and Loefberg, J. GloptiPoly 3: moments, optimization and semidefinite programming. Optimization Methods and Software, 24(4-5), 761–779 (2009). Software download:$sim$henrion/software/gloptipoly3 MathSciNetCrossRefGoogle Scholar
  27. 27.
    Josz, C., Henrion, D. Strong duality in Lasserre’s hierarchy for polynomial optimization. Optim. Letters, 10, 3–10 (2016)MathSciNetCrossRefGoogle Scholar
  28. 28.
    Kalai. A. T., and Vempala, S. Simulated annealing for convex optimization. Mathematics of Operations Research, 31(2), 253–266 (2006)MathSciNetCrossRefGoogle Scholar
  29. 29.
    Kemperman, J.H.B. The general moment problem, a geometric approach. The Annals of Mathematics Statistics, 39, 93–122 (1968)MathSciNetCrossRefGoogle Scholar
  30. 30.
    Landau, H. Moments in Mathematics, Proc. Sympos. Appl. Math., 37 (1987)Google Scholar
  31. 31.
    Lasserre, J.B. Global optimization with polynomials and the problem of moments. SIAM J. Optim. 11, 796–817 (2001)MathSciNetCrossRefGoogle Scholar
  32. 32.
    Lasserre, J.B. A semidefinite programming approach to the generalized problem of moments. Mathematical Programming Series B 112, 65–92 (2008)MathSciNetCrossRefGoogle Scholar
  33. 33.
    Lasserre, J.B. Moments, Positive Polynomials and Their Applications. Imperial College Press (2009)Google Scholar
  34. 34.
    Lasserre, J.B. Introduction to Polynomial and Semi-Algebraic Optimization. Cambridge University Press (2015)Google Scholar
  35. 35.
    Lasserre, J.B. A new look at nonnegativity on closed sets and polynomial optimization. SIAM Journal on Optimization 21(3), 864–885 (2011)MathSciNetCrossRefGoogle Scholar
  36. 36.
    Lasserre, J.B. The moment-SOS hierarchy. Proc. Int. Cong. of Math. ? 2018, Rio de Janeiro, 3, 3761–3784 (2018)Google Scholar
  37. 37.
    Laurent, M. Sums of squares, moment matrices and optimization over polynomials. In Emerging Applications of Algebraic Geometry, Vol. 149 of IMA Volumes in Mathematics and its Applications, M. Putinar and S. Sullivant (eds.), Springer, 157–270 (2009)Google Scholar
  38. 38.
    Laurent, M. Optimization over polynomials: Selected topics. In Chapter 16 (Control Theory and Optimization) of Proc. Int. Cong. of Math. 2014. Jang, S. Y., Kim, Y. R., Lee, D-W. & Yie, I. (eds.). Seoul: Kyung Moon SA Co. Ltd., p. 843–869 (2014)Google Scholar
  39. 39.
    Martinez, A., Piazzon, F., Sommariva, A., and Vianello, M. Quadrature-based polynomial optimization. Optim. Lett. (2019).
  40. 40.
    Motzkin, T.S., Sraus, E.G. Maxima for graphs and a new proof of a theorem of Túran. Canadian J. Math., 17, 533–540 (1965)MathSciNetCrossRefGoogle Scholar
  41. 41.
    Nesterov, Yu. Random walk in a simplex and quadratic optimization over convex polytopes. CORE Discussion Paper 2003/71, CORE-UCL, Louvain-La-Neuve (2003)Google Scholar
  42. 42.
    Nie, J. Optimality conditions and finite convergence of Lasserre’s hierarchy. Mathematical Programming, Ser. A,146(1-2), 97–121 (2014)MathSciNetCrossRefGoogle Scholar
  43. 43.
    Nie, J., and Schweighofer, M. On the complexity of Putinar’s positivstellensatz Journal of Complexity 23, 135–150 (2007)MathSciNetCrossRefGoogle Scholar
  44. 44.
    Piazzon, F., Vianello, M. Markov inequalities, Dubiner distance, norming meshes and polynomial optimization on convex bodies. Preprint at Optimization Online (2018)Google Scholar
  45. 45.
    Putinar, M. Positive polynomials on compact semi-algebraic sets. Ind. Univ. Math. J. 42, 969–984 (1993)MathSciNetCrossRefGoogle Scholar
  46. 46.
    Putinar, M. A note on Tchakaloff’s theorem. Proceedings of the American Mathematical Society, 125(8), 2409–2414 (1997)MathSciNetCrossRefGoogle Scholar
  47. 47.
    Reznick, B. Some concrete aspects of Hilbert’s 17th Problem. In Real algebraic geometry and ordered structures (Baton Rouge, LA, 1996), pages 251–272. Amer. Math. Soc., Providence, RI, 2000.Google Scholar
  48. 48.
    Rogosinski, W.W. Moments of non-negative mass, Proceedings of the Royal Society A 245, 1–27 (1958)MathSciNetCrossRefGoogle Scholar
  49. 49.
    Ryu, E.K. and Boyd, S.P. Extensions of Gauss Quadrature Via Linear Programming. Foundations of Computational Mathematics 15(4), 953–971 (2015)MathSciNetCrossRefGoogle Scholar
  50. 50.
    Schmüdgen, K. The K-moment problem for compact semi-algebraic sets. Math. Ann., 289, 203–206 (1991)MathSciNetCrossRefGoogle Scholar
  51. 51.
    Schmüdgen, K. The Moment Problem. Springer (2017)Google Scholar
  52. 52.
    Schweighofer, M. On the complexity of Schmüdgen’s Positivstellensatz, Journal of Complexity 20(4), 529–543 (2004)MathSciNetCrossRefGoogle Scholar
  53. 53.
    Schwartz, R.E. The 5 electron case of Thomson’s problem. Exp. Math 22(2), 157–186 (2013)MathSciNetCrossRefGoogle Scholar
  54. 54.
    Shapiro, A. On duality theory of conic linear problems, Semi-Infinite Programming: Recent Advances (M,Á. Goberna and M.A. López, eds.), Springer, 135–165 (2001)Google Scholar
  55. 55.
    Slot, L., Laurent, M. Improved convergence analysis of Lasserre’s measure-based upper bounds for polynomial minimization on compact sets. arXiv:1905.08142 (2019)Google Scholar
  56. 56.
    Tao, T. An Epsilon of Room, I: Real Analysis: pages from year three of a mathematical blog. AMS, Graduate Studies in Mathematics Volume: 117 (2010)Google Scholar
  57. 57.
    Trefethen, L.N. Cubature, approximation, and isotropy in the hypercube. SIAM Review, 59(3), 469–491 (2017)MathSciNetCrossRefGoogle Scholar
  58. 58.
    Tchakaloff, V. Formules de cubature mécanique à coefficients non négatifs, Bull. Sci. Math., 81, 123–134 (1957)MathSciNetzbMATHGoogle Scholar

Copyright information

© The Association for Women in Mathematics and the Author(s) 2019

Authors and Affiliations

  1. 1.Tilburg UniversityTilburgThe Netherlands
  2. 2.Delft University of TechnologyDelftThe Netherlands
  3. 3.CWI AmsterdamAmsterdamThe Netherlands

Personalised recommendations